Alert archive / Colorado / Tornado Warnings in 2022
Tornado Warning 38, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 24, 2022, 8:58 PM MDT for Cheyenne County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2022, 8:58 PM MDT (02:58 UTC)
- Expired
- Jul 24, 2022, 9:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2341 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
362
WFUS53 KGLD 250258
TORGLD
COC017-250330-
/O.NEW.KGLD.TO.W.0038.220725T0258Z-220725T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
858 PM MDT Sun Jul 24 2022
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northeastern Cheyenne County in east central Colorado...
* Until 930 PM MDT.
* At 858 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Cheyenne Wells, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 151 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3904 10240 3905 10221 3895 10205 3881 10238
3890 10251
TIME...MOT...LOC 0258Z 234DEG 26KT 3887 10237
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DDT4 follow-up statements
441
WWUS53 KGLD 250309
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
909 PM MDT Sun Jul 24 2022
COC017-250330-
/O.CON.KGLD.TO.W.0038.000000T0000Z-220725T0330Z/
Cheyenne CO-
909 PM MDT Sun Jul 24 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 909 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Cheyenne Wells, moving northeast at
30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 154 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3904 10240 3905 10221 3895 10205 3885 10231
3891 10249
TIME...MOT...LOC 0309Z 234DEG 26KT 3892 10228
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DDT994
WWUS53 KGLD 250317
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
917 PM MDT Sun Jul 24 2022
COC017-250330-
/O.CON.KGLD.TO.W.0038.000000T0000Z-220725T0330Z/
Cheyenne CO-
917 PM MDT Sun Jul 24 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 917 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northeast of Cheyenne Wells, moving northeast at
30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 157 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3904 10240 3905 10221 3895 10205 3889 10222
3893 10247
TIME...MOT...LOC 0317Z 234DEG 26KT 3895 10222
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DDT223
WWUS53 KGLD 250323
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
923 PM MDT Sun Jul 24 2022
COC017-250330-
/O.CON.KGLD.TO.W.0038.000000T0000Z-220725T0330Z/
Cheyenne CO-
923 PM MDT Sun Jul 24 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 923 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles north of Cheyenne Wells, moving northeast at 20
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 159 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3904 10240 3905 10221 3900 10214 3891 10222
3893 10238
TIME...MOT...LOC 0323Z 203DEG 20KT 3899 10230
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DDT425
WWUS53 KGLD 250326
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
926 PM MDT Sun Jul 24 2022
COC017-250336-
/O.EXP.KGLD.TO.W.0038.000000T0000Z-220725T0330Z/
Cheyenne CO-
926 PM MDT Sun Jul 24 2022
...THE TORNADO WARNING FOR NORTHEASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT 930 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3904 10240 3905 10221 3900 10214 3891 10222
3893 10238
TIME...MOT...LOC 0326Z 214DEG 20KT 3899 10229
$$
DDTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 24, 5:46 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 24, 5:46 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 546 PM MDT Sun Jul 24 2022 .SHORT TERM...(This evening through Monday) Issued at 249 PM MDT Sun Jul 24 2022 For the remainder of the afternoon, cloud cover is expected to increase as moisture remains available across the area with dewpoints near 60 and above average PWATs near 1.3 to 1.6. Cloud streets are appearing on visible satellite across western portions of the area leading to an area of convergence setting up along the Front Range. This may be the focus for thunderstorms later today. For the evening and overnight hours, guidance still shows a line of thunderstorms developing and moving in from around the Palmer Divide. A flood watch remains in effect for Eastern Colorado and parts of far Western Kansas as the storms will likely have high rainfall rates between 2-4 inches to start. The storms are forecasted to produce outflow and pick up in speed moving east. But with those high rainfall rates, any training storms or slow down in speed will increase rainfall totals and chances for localized flooding. Once storms cross into Kansas, there is a bit more uncertainty as some guidance suggests the potential for a second round from the southwest (maybe a MCV or boundary that is currently along Northern Kansas) to join with the original storms and track either east or northeast. This makes the path and timing a bit more certain, but the remainder of Northwest Kansas should see rainfall through much of the night. The threat for flooding is lower as the storms should be moving at a steady pace with little chance for training, but will need to watch how things set up. The other thing worth mentioning is the potential for strong wind gusts, potentially as high as 70 mph. As the storms move east, the outflow may be strong at times with DCAPE greater than 1000 J/KG and flow in the upper cloud levels around 30-40kts. For tomorrow, cloud cover is forecasted to clear across the western half of the area while locales east of Highway 83 may remain under cloud cover for much of the day depending on how quickly the prior night's storms move off to the east. Areas that have cloud cover dissipate will warm to the upper 80's while areas that remain under cloud cover for most of the day may struggle to reach 80. Tomorrow evening may bring another chance for storms in Eastern Colorado as a surface low takes shape along the Front Range while the Tri-State area remains relatively moist. However, the forcing over the area is forecasted to be weak as the surface low remains further west during the afternoon/evening and there is little evidence for a shortwave. But if storms do make it into the area, the moisture and warming from the clearing during the day may allow for enough instability for severe storms to fire. All hazards would be possible, but guidance disagrees on the amount of shear that would be present. Personally am going with lower shear unless the surface low moves closer as otherwise the flow looks to be weak over the area. This would lead to more of a wind threat, similar to recent days. Tomorrow night, the storms are forecasted to dissipate over night though there is a small chance that scattered storms linger in Northwestern Kansas. Underneath the cloud cover, lows are expected to remain the mid to upper 60's. .LONG TERM...(Tuesday through Sunday) Issued at 209 PM MDT Sun Jul 24 2022 A significant weather pattern change is forecast for this part of this week. Behind the widespread rainfall for tonight into Monday, the upper level flow will change to the northwest instead of the west. A closed low over Southern Canada will drift eastward, flattening the ridge. Meanwhile the ridge will build over the Great Basin. This setup will orientate the storm track more over the Central Plains. This will allow the minor short wave troughs in the flow to move over the forecast area. The trough extending to the Central Plains also means the hot air mass will be pushed well south of the forecast area. The current forecast has Friday being the coolest day of the week. However, highs on Thursday may be too warm due to models showing a trough passing through Wednesday night that should usher in a reinforcing round of cooler air for Thursday. Friday another upper level short wave trough moves through, which may add one last round of cooler air before the ridge returns this coming weekend. Looking at model ensembles of the GFS and ECMWF, the two best days for rain chances are Tuesday night and Thursday. This is fairly well reflected with the higher rainfall chances on Tuesday night and Wednesday night/Thursday night. The ensembles also suggested nearly every day will have a risk for severe weather. Looking at the 700- 500mb lapse rates, the one day that may not have severe weather would be Friday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 528 PM MDT Sun Jul 24 2022 KGLD... Thunderstorms are beginning to move across the plains of Eastern Colorado and are expected to move over the KGLD terminal around the 03-06Z time period. Current forecast calls for the line of storms to move east across the area. These storms are expected to produce lightning and heavy rainfall. When the line moves through, MVFR to IFR conditions are expected due to lower visibility with the initial line and then low cloud ceilings as the column of air remains saturated. The low ceilings are possible through much of the period until the late morning hours when cloud cover should begin to break. KMCK... VFR conditions are expected for the first half of the evening. Beginning around 03Z, rain and thunderstorms could begin moving within the vicinity of the KMCK terminal. The better chances for storms to impact the terminal looks to be between 06-12Z tonight; however, it's possible the storms remain south of the terminal. Ceilings are expected to lower as the column saturates, making MVFR to IFR ceilings possible. If the ceilings do lower, they would likely remain low through mid-day tomorrow. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ013-027-041. CO...Flood Watch through late tonight for COZ090>092. NE...NONE. && SHORT TERM...KAK LONG TERM...JTL AVIATION...KMK
Hazardous weather outlook, Jul 24, 8:51 PM MDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 851 PM MDT Sun Jul 24 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 851 PM MDT Sun Jul 24 2022 /951 PM CDT Sun Jul 24 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... The flood watch for tonight remains in effect for counties in Eastern Colorado along with Sherman,Wallace, and Greeley counties in Northwest Kansas. Rain rates could reach 3-4 inch per hour rates and rain totals in excess of 2 inches remain possible. An area of heavy rain associated with thunderstorms will continue across the area overnight. The heavy rainfall may lower visibility to a few miles or less at times. In addition to heavy rainfall, thunderstorms may produce wind gusts of 50-60 mph. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a chance for a severe storm or two in Eastern Colorado late in the afternoon and during the evening Monday. All hazards would be possible if a storm does form and become severe. Rain and storm chances continue each day through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated though heavy rain and flooding reports would be appreciated.
In the hours before
Special weather statement, Jul 24, 8:15 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
815 PM MDT Sun Jul 24 2022
COZ092-250245-
Cheyenne County CO-
815 PM MDT Sun Jul 24 2022
...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 845 PM MDT...
At 815 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Kit Carson, or 27 miles west of Cheyenne Wells,
moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3882 10235 3861 10236 3862 10293 3878 10294
TIME...MOT...LOC 0215Z 266DEG 33KT 3870 10284
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DDTLocal storm report, Jul 24, 8:24 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HEAVY RAIN 2 WNW WILD HORSE 38.83N 103.03W
07/24/2022 U0.00 INCH CHEYENNE CO LAW ENFORCEMENT
DEPUTY IN CHEYENNE COUNTY REPORTED VIA KIT
CARSON DISPATCH 0 VISIBILITY DUE TO HEAVY
RAIN. UNKNOWN RAIN AMOUNT. FOLLOW-UP: AT
8:20PM MDT, KIT CARSON DISPATCH REPORTED NO
FLOODING BETWEEN WILD HORSE, CO AND THE
LINCOLN COUNTY LINE IN CO ALONG HIGHWAY 40.
&&
CALocal storm report, Jul 24, 8:28 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 1 NW AROYA 38.86N 103.14W
07/24/2022 CHEYENNE CO LAW ENFORCEMENT
DEPUTY REPORTED A FEW SPOTS OF STANDING
WATER ON HIGHWAY 94 BETWEEN MILE MARKERS 83
AND 86.
&&
KAKLocal storm report, Jul 24, 8:36 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST 7 ESE KIT CARSON 38.72N 102.68W
07/24/2022 E50 MPH CHEYENNE CO TRAINED SPOTTER
SPOTTER REPORTED AN ESTIMATED 50 MPH WIND
GUST AND PEA SIZED HAIL. TIMING IS
ESTIMATED.
&&
CALocal storm report, Jul 24, 8:46 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 2 SW FIRSTVIEW 38.80N 102.55W
07/24/2022 M67 MPH CHEYENNE CO PUBLIC
&&Local storm report, Jul 24, 8:49 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 11 SE KIT CARSON 38.65N 102.65W
07/24/2022 E0.25 INCH CHEYENNE CO PUBLIC
PUBLIC REPORT OF PEA SIZED HAIL AND
ESTIMATED 40 MPH WIND GUST. TIME IS
ESTIMATED.
&&
CAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 37 min |
| Jul 24, 7:04 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Jul 24, 7:11 PM MDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson | 3 hr |
| Jul 24, 7:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Jul 24, 7:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 40 min |
| Jul 24, 7:55 PM MDT | Special Weather Statement | GLD | Cheyenne | 35 min |
| Jul 24, 8:15 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Jul 24, 8:30 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
Nearby
Tornado Warnings in Colorado, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.